Article Text

PDF
PS-006 Rhabdomyolysis possiblz provoked by a sitagliptin-atorvastatin interaction
  1. E Campos-Davila1,
  2. JL Puerto-Alonso2,
  3. G Perez-Vazquez2,
  4. JJ Ramos-Baez1,
  5. E Marquez-Fernandez1,
  6. D Guerra-Estevez3
  1. 1Hospital SASas La Linea, Pharmacy, La Linea de la Concepcion, Spain
  2. 2Hospital SASas La Linea, Internal Medicine, La Linea de la Concepcion, Spain
  3. 3Hospital Punta de Europa, Pharmacy, Algeciras, Spain

Abstract

Background An association between sitagliptin and myopathy is exceptional, although four cases of rhabdomyolysis caused by a statin-sitagliptin interaction have been already reported, one of them with atorvastatin.

Purpose To present a case of rhabdomyolysis with hypomagnesemia and acute kidney failure possibly caused by an interaction between sitagliptin and atorvastatin.

Materials and methods Description of the clinical picture, physical examination and laboratory data: serum electrolytes, kidney function blood test, creatine phosphokinase (CPK) and lactic dehydrogenase (LDH). Use of the Drug Interaction Probability Scale (DIPS) to establish a possible interaction between the two drugs.

Results An 80-year-old man with hypertension, diabetes treated with metformin, dyslipidaemia, myocardial infarction and recent stroke, admitted because of asthenia, confusional syndrome, myalgia, muscle cramps and fasciculations. Chronic medicines included furosemide 40 mg od, manidipine 10 mg od, famotidine 20 mg od and zolpidem 10 mg nocte. The patient became unwell after atorvastatin was increased from 40 to 80 mg/day because of the stroke, and after adding sitagliptin to metformin because poor glycaemic control. Laboratory data: urea 49.3 mg/dL; creatinine 1.45 mg/dL; sodium 145.2 mg/dL; potassium 3.3 mg/dL; calcium 4.9 mg/dL; P 5.1 mg/dL; magnesium 0.9 mg/dL; CPK 1253 IU/L; LDH 352 mg/dL; albumin 2.6 mg/dL; uric acid 9.2 mg/dL; D-vitamin 43.0 ng/mL. Calcium gluconate 10% (IV) and oral magnesium lactate (60 mg/day) were prescribed. When blood calcium levels reached 8–9 mg/dL, treatment was switched to oral. Clinical and analytical improvements were observed seven days after sitagliptin and atorvastatin were interrupted. Atorvastatin (40 mg/day) was reintroduced later. Calcium, magnesium, uric acid, CPK and LDH went back to normality. By contrast, kidney function has not completely recovered. DIPS indicated a possible interaction (score of 4) between sitagliptin and atorvastatin.

Conclusions There was a possible interaction between sitagliptin and atorvastatin. The atorvastatin dose had been increased from 40 to 80 mg, so it cannot be assumed that the clinical profile was entirely caused by the introduction of sitagliptin. Furthers studies are needed about the effect of sitagliptin on the cytochrome P4503A4 system. Meanwhile, this interaction should be taken into account by prescribers and pharmacists.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.